Michigan, 2013Lake-Effect Snow and Winter Weather in Michigan, December 9 to 12, 2013
December 9 to 12, 2013 · NWS MQT · 8 events in 6 counties and zones
Arctic air in the wake of a low pressure system moving through the Great Lakes brought moderate to heavy lake effect snow over the Keweenaw Peninsula and over northern Luce County from the 9th into the 12th. Wind chill values also lowered to 25 to 30 below zero for various locations from the 11th into 12th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air in the wake of a low pressure system moving through the Great Lakes brought moderate to heavy lake effect snow over the Keweenaw Peninsula and over northern Luce County from the 9th into the 12th. Wind chill values also lowered to 25 to 30 below zero for various locations from the 11th into 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 9, 5:52 AM EST, 8 minutes earlier.
Area forecast discussion, Dec 9, 5:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
552 AM EST MON DEC 9 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 551 AM EST MON DEC 9 2013
WV IMAGERY AND RUC ANALYSIS STILL SHOWING A BROAD MID/UPPER LEVEL
TROUGH OVER THE WRN CONUS RESULTING IN WSW FLOW FROM THE PLAINS INTO
THE GREAT LAKES. THERE ARE SEVERAL SHORTWAVES OF NOTE FOR THE SHORT
TERM.
ONE SHORTWAVE MOVING ACROSS LAKE MI INTO LOWER MI AND ITS
ASSOC SFC LOW PRODUCED LIGHT SNOW ACROSS THE CWA LAST NIGHT INTO THE
EARLY MORNING. MOST OF THE AREA RECEIVED GENERALLY NO MORE THAN AN
INCH OF SYSTEM SNOW...ALTHOUGH SOME LOCATIONS ALONG LAKE MI LIKELY
RECEIVED 2 TO LOCALLY 4 INCHES OF SNOW DUE TO LAKE ENHANCEMENT OF
SNOW OFF LAKE MI. MQT RADAR WAS SHOWING A MORE PROMINENT BAND OF
LAKE ENHANCED SNOW FROM NEAR COOKS/MANISTIQUE AREA NORTH TO
SHINGLETON IN THE PAST FEW HOURS ALTHOUGH IT LOOKS LIKE THIS BAND
MAY BE WEAKENING NOW AS BEST FORCING FOR ENHANCEMENT APPEARS TO BE
LIFTING EAST WITH THE SHORTWAVE. DUE TO ISOLATED NATURE OF THIS
BAND DECIDED TO ONLY KEEP WINTER WX ADVISORY GOING FOR ONLY
SCHOOLCRAFT COUNTY THRU 14Z AND DROPPED ADVISORY FOR MNM-DELTA AND
LUCE WHERE SNOW HAS BEEN VERY LIGHT AND APPEARS TO BE
DIMINISHING.
TODAY AND TONIGHT...THE MAIN SHORTWAVE OF CONCERN FOR THIS FCST PD
IS IMMEDIATELY UPSTREAM OVER THE NRN PLAINS AND WILL BE PUSHING
THROUGH THE UPPER GREAT LAKES LATE THIS MORNING AND AFTERNOON. THE
NEXT INTRUSION OF ARCTIC AIR WILL BE PUSHING INTO THE WESTERN CWA
BEHIND A COLD FRONT AT THE START OF THE PERIOD. MODELS INDICATE 850
MB TEMPS FALLING TO -20 TO -23C BY THE AFTERNOON COMBINED WITH
INVERSION HEIGHTS RISING TO 8-10KFT AND UNIDIRECTIONAL WESTERLY
WINDS RESULTING IN FAVORABLE LOW LEVEL CONV AND THE LIKELYHOOD OF A
DOMINANT LES BAND IMPACTING THE KEWEENAW PENINSULA. WITH THE PASSAGE
OF THE SHRTWV...EXPECT WINDS WOULD VEER FROM WSW TO MORE DUE
W...PUSHING THE DOMINANT BAND SLOWLY TO THE SOUTH FROM NEAR EAGLE
RIVER TO CALUMET/MOHAWK AND TO HOUGHTON THIS AFTERNOON AND TO POINTS
SOUTH OF HOUGHTON THIS EVENING. SNOWFALL ACCUMULATIONS WILL GREATLY
DEPEND ON HOW LONG THE HEAVIER BAND LINGERS IN ANY ONE
LOCATION...ACCUMULATIONS OF 6-10 INCHES REMAIN VERY LIKELY LATE THIS
MORNING THROUGH TONIGHT. IN ADDITION...BLUSTERY WEST WINDS OF
20-30MPH WITH GUSTS OVER 35 MPH WILL PRODUCE CONSIDERABLE BLOWING
AND DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS WHERE THE DOMINANT
BAND SETS UP. HOWEVER...SINCE MOST OF THE 00Z AND 06Z LOCAL AND
REGIONAL HIGHER RES MODELS STILL INDICATE THAT THE DOMINANT BAND
WILL BE GRADUALLY MOVING SOUTH ACROSS THE KEWEENAW PENINSULA FROM
LATE MORNING THROUGH THE AFTERNOON HRS...FELT RELUCTANT TO UPGRADE
TO A WARNING AS AMOUNTS MAY BE SOMEWHAT LIMITED DUE TO TRANSIENT
NATURE OF BAND. I AM ALSO A LITTLE CONCERNED THAT BEST ENHANCEMENT
POTENTIAL FOR DOMINANT LES BAND WILL ARRIVE AHEAD OF THE SHORTWAVE
AND JUST BEFORE WINDS BEGIN TO VEER FROM WSW TO W SO THERE IS A
CHANCE THAT THE DOMINANT BAND MAY BE STRONGEST OUT OVER THE WATER
BEFORE IT REALLY MOVES ONSHORE TO THE KEWEENAW. DUE TO ABOVE
REASONING...DECIDED TO KEEP THE ADVISORY GOING BUT KEPT IN STRONGER
WORDING OF OCCASIONAL HEAVY SNOW AND CONSIDERABLE BLOWING
SNOW/LOCALIZED WHITEOUT CONDITONS UNDER THE DOMINANT
BAND...STRESSING DIFFICULT TRAVEL AT TIMES DUE TO POOR VISIBILITY AND
BLOWING/DRIFTING SNOW. SOME OF THE HIGHER RES MODELS PARTICULARLY
THE LOCAL WRF-ARW INDICATE THAT DOMINANT COULD GET PUSHED SOUTH OF
HOUGHTON FOR A TIME THIS EVENING AND PERHAPS EVEN AFFECT NE
ONTONAGON AND NRN BARAGA COUNTIES BEFORE SHIFTING BACK ACROSS THE
NRN PORTION OF KEWEENAW OVERNIGHT AS WINDS BACK WSW AGAIN IN
RESPONSE TO SFC RDG BUILDING IN FM THE WEST.
THE REST OF THE CWA WILL FEEL THE EFFECT OF THE BITTER COLD AIR
FLOODING THE REGION. MAY FLIRT WITH WIND CHILL ADVISORY CRITERIA OF
25 BLO ZERO OR COLDER TONIGHT OVER THE WEST HALF INTERIOR OF THE CWA
AS ACTUAL TEMPS PLUMMET INTO THE DOUBLE DIGITS BLO ZERO.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 519 AM EST MON DEC 9 2013
CONTINUED NW FLOW ALOFT THROUGH THE WEEK WILL BRING LAKE EFFECT SNOW
FOR W TO NW FAVORED SNOW BELTS OFF AND ON. FOR THE REST OF UPPER
MI...ONLY BRIEF ROUNDS OF LIGHT SYNOPTIC SNOWFALL ARE EXPECTED.
ARCTIC AIR WILL REMAIN ANCHORED ACROSS THE REGION WITH MULTIPLE
REINFORCING SHOTS THROUGH THIS WEEKEND.
TUESDAY...DEEP TROUGHING OVER EASTERN NORTH AMERICA WILL CONTINUE TO
SEND MULTIPLE WEAK TROUGHS THROUGH THE GREAT LAKES REGION. THE FIRST
OF THESE IS PROGGED TO IMPACT THE CWA AT THE BEGINNING OF THE
FORECAST PERIOD. MODEL AGREEMENT HAS BEEN DECENT OVER THE PAST
COUPLE OF DAYS...SO OVERALL CONFIDENCE IS GOOD. THE WEAK SHORTWAVE
TROUGH WILL TRACK EASTWARD ACROSS NORTHERN WI THROUGHOUT THE DAY
TUESDAY. BESIDE MID-LEVEL Q-VECTOR CONV WITH THE TROUGH...THERE WILL
BE LITTLE SYNOPTIC SUPPORT. THOUGH A SECONDARY SFC LOW FORMING OVER
NORTHERN LAKE MI TUESDAY AFTERNOON IN RESPONSE THE TO MID-LEVEL
TROUGH/WARMER LAKE TEMPS COULD BACK SFC WINDS TO THE SW AND BRING
SOME MINOR LAKE ENHANCEMENT TO THE FAR SE CWA...MINIMAL ADDITIONAL
ACCUMULATION IS EXPECTED. OVERALL...CANNOT FIND ANYTHING TO JUSTIFY
THIS BEING MORE THAN A DUSTING OF SNOW FOR MOST AREAS.
EXPECTED WNW LES WILL BE SLOW TO GET GOING TUESDAY AFTERNOON UNTIL
THE MAIN SFC-H8 TROUGHS PASS EARLY TUESDAY EVENING. A BRIEF BOUT OF
SNOW ALONG THESE TROUGHS WILL BE POSSIBLE...SO BROUGHT HIGHER POPS
INLAND ACROSS THE NORTHERN CWA A BIT MORE THAN PREVIOUS FORECAST.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...BUMPED UP CLOUD COVER
TUESDAY NIGHT WITH LINGERING LOW-LEVEL MOISTURE AND NO REAL MEANS TO
GET RID OF IT. THIS IMPACTS LOW TEMPS...SO HAVE INCREASED THOSE A
DEGREE OR TWO. CLOUD COVER MAY CREATE SOME DISPARITY IN MIN TEMPS
ACROSS THE CWA...SO WOULD NOT BE SURPRISED IF ONLY PORTIONS OF THE
WEST HALF REACH THEIR FORECAST MIN TEMPS TO -10F.
LES PICKS UP IN INTENSITY WITH COLDER AIR CONTINUING TO ADVECT INTO
THE AREA. MODEL GUIDANCE IS PICKING UP ON CONSIDERABLE SFC
CONVERGENCE ALONG THE EASTERN SHORELINE AS THE DEPARTING SFC TROUGH
HOLDS ON OVER WARMER LAKE WATERS. COULD SEE AN IMPRESSIVE LES BAND
IN FAR NORTHERN LUCE TO NORTHERN CHIPPEWA COUNTIES. LOCATIONS VERY
NEAR LAKE SUPERIOR EAST OF GRAND MARAIS COULD SEE IN EXCESS OF 8
INCHES...WITH SOME LOCATIONS CLOSER TO WHITEFISH POINT POSSIBLY
SURPASSING A FOOT...TUESDAY NIGHT INTO WEDNESDAY MORNING. A LOT HAS
TO BE IRONED OUT WITH BAND PLACEMENT...SO DID NOT ISSUE AN LES WATCH
ATTM.
A WEAK AND BROAD TROUGH AXIS CROSSING THE AREA WEDNESDAY WILL ONLY
ENHANCE SOME LOW-LEVEL CLOUDINESS AND ASSIST IN KEEPING TEMPS EVEN
COLDER FOR THE DAY. WITH H8 TEMPS AT -25C AND CONTINUOUS CAA
THROUGHOUT THE DAY...INTERIOR WEST LOCATIONS...ESPECIALLY ALONG THE
WI BORDER...MAY FAIL TO GET ABOVE ZERO IN THE AFTERNOON. THE SFC
WIND FIELD BECOMES A BIT MUDDLED WEDNESDAY NIGHT AS A WEAK SFC LOW
TRACKS SE ACROSS IA...BUT A WEAK SFC RIDGE SHOULD KEEP WINDS LIGHT
AND ALLOW TEMPS TO PLUMMET ACROSS THE CWA. DID BUMP TEMPS BACK UP A
COUPLE DEGREES THOUGH AS MID-LEVEL CLOUDINESS MAY BE ON THE RISE
LATE IN THE NIGHT WITH THE APPROACH OF AN UPPER JET AND SUBTLE
MID-LEVEL TROUGH. WITH THAT SAID...SOME OF THE COLDEST LOCATIONS
ACROSS THE CENTRAL CWA COULD SEE TEMPS FALL AS LOW AS -20F. THOUGH
WINDS WILL BE LIGHT...WIND CHILLS WILL STILL DROP AS LOW AS -35F FOR
THE COLDEST LOCATIONS.
THURSDAY THROUGH SUNDAY...DID NOT FOCUS HEAVILY ON THIS PERIOD GIVEN
SOME MODEL DISAGREEMENT. USED THE ECMWF HEAVILY AS THE GFS HAS
DEVELOPED SOME CONTINUITY ISSUES OVER THE PAST FEW RUNS. OVERALL
PATTERN BEGINS TO CHANGE SOMEWHAT...THOUGH TEMPS WILL REMAIN WELL
BELOW NORMAL. A WEAK CLIPPER SYSTEM LOOKS TO BRING ANOTHER ROUND OF
VERY LIGHT SNOW THURSDAY...BUT ONCE AGAIN...OVERALL SUPPORT IS
MINIMAL. AN ASSOCIATED SFC TROUGH WILL LAY OUT ACROSS THE UPPER MS
VALLEY THROUGH FRIDAY. COMBINED WITH THE RIGHT ENTRANCE OF THE
PASSING UPPER JET...SOME MINOR SYNOPTIC SNOW IS POSSIBLE
FRIDAY...BUT DID NOT PLACE MORE THAN SLIGHT CHANCE POPS AWAY FROM
LAKE SUPERIOR. PLENTY OF CLOUD COVERED AND CONTINUED LES FOR NW SNOW
BELTS SHOULD LAST INTO SATURDAY...BUT MUCH LOWER INVERSION HEIGHTS
WILL LIKELY PREVENT ANY SIGNIFICANT ACCUMULATIONS. WHAT WAS STARTING
TO LOOK LIKE A WARMING TREND THROUGH THE WEEKEND MAY BE HALTED BY
YET ANOTHER CLIPPER SYSTEM TRACKING SE ACROSS THE AREA ON SUNDAY.
COLDER AIR WILL WRAP AROUND THIS AND KEEP TEMPS DOWN INTO EARLY NEXT
WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1155 PM EST SUN DEC 8 2013
WIDESPREAD LIGHT SNOW WILL CONTINUE TONIGHT WITH MVFR/IFR CONDITIONS
CONTINUING OVERNIGHT. CONDITIONS SHOULD IMPROVE TO MVFR BY LATE
TONIGHT OR MON MORNING AT IWD AND SAW. LAKE EFFECT SNOW WITH VLIFR
VSBY IS EXPECTED AT CMX BY MID MORNING AS WINDS VEER TO THE WEST AND
BECOME GUSTY AND THIS WILL CONTINUE THROUGH THE REST OF THE TAF
PERIOD.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 551 AM EST MON DEC 9 2013(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 400 PM EST SUN DEC 8 2013
A SERIES OF TROUGHS WILL CROSS LAKE SUPERIOR THROUGH THE UPCOMING
WEEK AND BRING MULTIPLE CHANCES FOR GALES. THE FIRST TROUGH WILL
PASS ACROSS LAKE SUPERIOR LATE THIS MORNING/AFTERNOON VEERING WINDS
TO THE WEST AND INCREASING THEM TO GALES TO 35 TO 40 KNOTS ACROSS
LAKE SUPERIOR THIS AFTERNOON AND EVENING. AFTER A DECREASE TO 20 TO
30 KNOT SOUTHWEST WINDS TUESDAY MORNING...ANOTHER LOW PRESSURE WILL
TRACK EASTWARD ACROSS LAKE SUPERIOR ON TUESDAY AND COULD PRODUCE
GALE FORCE WIND GUSTS TO 35 KNOTS BEHIND IT TUESDAY AFTERNOON AND
EVENING. THE WESTERLY WINDS WILL WEAKEN SLIGHTLY TO 20 TO 30 KNOTS
FROM LATE TUESDAY NIGHT INTO THURSDAY AS A WEAK RIDGE EXTENDING FROM
HIGH PRESSURE IN THE CENTRAL PLAINS SLOWLY BUILDS INTO THE AREA.
CONTINUED MODERATE TO HEAVY FREEZING SPRAY WILL BE POSSIBLE
THROUGHOUT THE PERIOD WITH SEVERAL PUSHES OF ARCTIC AIR ACROSS THE
LAKE. ANOTHER WEAK LOW PRESSURE SYSTEM WILL MOVE SOUTHEASTWARD
ACROSS LAKE SUPERIOR THURSDAY NIGHT INTO FRIDAY...BUT WINDS SHOULD
REMAIN UNDER 20 KNOTS THROUGH SATURDAY BEHIND THIS SYSTEM.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY UNTIL 9 AM EST THIS MORNING FOR MIZ014-
085.
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST TUESDAY FOR MIZ001-003.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 AM EST
TUESDAY FOR LSZ245-248>251-265>267.
GALE WARNING FROM 1 PM THIS AFTERNOON TO 5 AM EST TUESDAY FOR
LSZ244-245-265>267.
HEAVY FREEZING SPRAY WARNING FROM 1 PM EST /NOON CST/ THIS
AFTERNOON TO 7 AM EST /6 AM CST/ TUESDAY FOR LSZ162-240>244-
263-264.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 5 AM EST TUESDAY FOR
LSZ264.
GALE WARNING FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 10 PM
EST /9 PM CST/ THIS EVENING FOR LSZ241>243-246-247.
GALE WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
FOR LSZ263.
LAKE MICHIGAN...
GALE WARNING FROM 4 PM THIS AFTERNOON TO 10 PM EST THIS EVENING
FOR LMZ221-248-250.
&&
SHORT TERM...VOSS
LONG TERM...KLUBER
AVIATION...07
MARINE...VOSSHazardous weather outlook, Dec 9, 4:42 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
442 AM EST MON DEC 9 2013
MIZ001-003-101200-
KEWEENAW-NORTHERN HOUGHTON-
442 AM EST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY LAKE EFFECT SNOW...BLOWING SNOW AND WIND CHILLS TO
15 BELOW ZERO CAN BE EXPECTED THROUGH TONIGHT. SEE THE LATEST WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL MODERATE TO OCCASIONALLY HEAVY LAKE EFFECT SNOW WITH
GUSTY WEST TO NORTHWEST WINDS AND BLOWING SNOW ARE EXPECTED TUESDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ACCUMULATION WILL BE GREATLY APPRECIATED.
YOU MAY SUBMIT REPORTS VIA OUR HOMEPAGE...OR THROUGH OUR FACEBOOK AND
TWITTER PAGES.
MIZ006-007-101200-
ALGER-LUCE-
442 AM EST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO IMPACT
AREAS FAVORED BY NORTHWEST WINDS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT EAST OF MUNISING...WITH THE HEAVIEST SNOW POTENTIAL TUESDAY
NIGHT. IN ADDITION...WINDS GUSTING TO AS HIGH AS 35 MPH WILL RESULT
IN BLOWING SNOW AND REDUCED VISIBILITIES AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ACCUMULATION WILL BE GREATLY APPRECIATED.
YOU MAY SUBMIT REPORTS VIA OUR HOMEPAGE...OR THROUGH OUR FACEBOOK AND
TWITTER PAGES.
MIZ002-004-005-009>014-084-085-101200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
442 AM EST MON DEC 9 2013 /342 AM CST MON DEC 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WIND CHILL VALUES WILL FALL TO AS LOW AS 25 BELOW ZERO FOR THE
INTERIOR WEST HALF OF UPPER MICHIGAN TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL VALUES WILL FALL TO AS LOW AS 30 TO 35 BELOW ZERO TUESDAY
NIGHT AND WEDNESDAY NIGHT FOR INTERIOR WESTERN AND CENTRAL UPPER
MICHIGAN.
MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS MAY IMPACT AREAS FAVORED
BY NORTHWEST WINDS TUESDAY NIGHT INTO WEDNESDAY. AREAS MOST PRONE
WOULD BE THE SNOWBELTS OF ONTONAGON COUNTY FROM WHITE PINE TO
ROCKLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ACCUMULATION WILL BE GREATLY APPRECIATED.
YOU MAY SUBMIT REPORTS VIA OUR HOMEPAGE...OR THROUGH OUR FACEBOOK AND
TWITTER PAGES.
LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
442 AM EST MON DEC 9 2013 /342 AM CST MON DEC 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WEST GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR
THIS AFTERNOON THROUGH TONIGHT...WHICH WILL RESULT IN HEAVY FREEZING
SPRAY. SEE THE LATEST FORECAST AND MARINE WEATHER MESSAGE FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
OCCASIONAL NORTHWESTERLY GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED
TUESDAY AFTERNOON THROUGH WEDNESDAY...MAINLY FOR THE EAST HALF OF
LAKE SUPERIOR.
HEAVY FREEZING SPRAY WILL OCCUR AT TIMES TUESDAY THROUGH WEDNESDAY
NIGHT OVER MUCH OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
442 AM EST MON DEC 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WESTERLY GALE FORCE GUSTS TO 35 KNOTS WITH FREEZING SPRAY ARE
EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. SEE THE LATEST
FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FREEZING SPRAY IS EXPECTED TUESDAY AFTERNOON AND NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KLUBER
Event by event
4 lake-effect snow, 2 winter weather, 2 cold/wind chill. Local standard time, as filed.
Lake-Effect Snow, Keweenaw
- When
- December 9, 6:00 AM EST to 8:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The spotter in Ahmeek measured nine inches of lake effect snow in seven hours. The observer in Mohawk measured seven inches of snow in the 12-hour period ending in the early evening of the 9th. Extensive blowing and drifting of snow and occasional visibility less than one-quarter mile was also reported by the Mohawk observer.
Lake-Effect Snow, Northern Houghton
- When
- December 9, 8:00 AM EST to 8:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer four miles northeast of Calumet measured seven inches of lake effect snow in 12 hours along with considerable blowing and drifting of snow and reduced visibility.
Winter Weather, Northern Houghton
- When
- December 10, 5:00 AM EST to December 11, 5:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter near Chassel measured 11.5 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Alger
- When
- December 10, 9:00 AM EST to December 11, 12:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a public report of an estimated 12 inches of lake effect snow in 24 hours 6 miles south of Grand Marais. The spotter near Wetmore also measured eight inches of snow in less than 12 hours.
Lake-Effect Snow, Luce
- When
- December 10, 11:00 PM EST to December 11, 11:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of an estimated eight inches of lake effect snow in 12 hours at Deer Park.
Cold/Wind Chill, Ontonagon
- When
- December 11, 6:00 AM EST to 8:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Wind chill readings between 25 and 30 below zero on the 11th forced the closure of Ontonagon and Ewen-Trout Creek Schools.
Cold/Wind Chill, Gogebic
- When
- December 11, 6:00 AM CST to 8:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Ironwood AWOS recorded wind chill readings between 25 and 34 below zero throughout much of the period.
Winter Weather, Alger
- When
- December 12, 12:00 PM EST to 6:30 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter three miles south of Grand Marais estimated five inches of lake effect snow in just over six hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 9 to 11, 20131 death · 7 injured · 7 events
- Winter Weather in Missouri, December 9, 20131 death · 1 event
- High Wind in Wyoming, December 9 to 10, 201377 kt wind · 36 events
- Cold in Utah, December 9, 2013$40,000 · 1 event
- Heavy Snow and High Wind in Montana, December 9 to 12, 201374 kt wind · 18 events
- Winter Weather in Arkansas, December 9, 201317 events
- Dense Fog in Virginia, December 9 to 10, 201315 events
- High Wind in California, December 9, 2013$15,000 · 75 kt wind · 4 events
- Blizzard in North Dakota, December 9, 201311 events
- Winter Weather in Tennessee, December 9 to 10, 201311 events
- Extreme Cold in Idaho, December 9, 20135 events
- Blizzard and High Wind in Montana, December 9 to 10, 201355 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486714, 486718, 486728, 486721, 486726, 487101, 487100, 486733.